CSN Login
Members Online: 16

new member with information about recalled intron A

kamin
Posts: 5
Joined: Nov 2009

Hi everyone...I'm so glad I found this. Happy Thanksgiving!
I've been using intron A here at home for several months. As many of you know it can be pretty brutal at times. Last week I found out that certain "lots" of the kind using the multidose pen have been recalled by the company, Schering. After quite a bit of research, I found that it was a voluntary recall on the retail level because "stability failure at 18 months detected resulting in reexamination of the impurity profile of the product". I have been using the recalled injections. The FDA had nothing on their web page and I haven't received a return call from the message I left them yesterday. My MD hasn't any other information. I've talked with Schering and they said they haven't determined the level of concern. I stopped using the pens that I have in the frig. I'm going to the Cancer Center to have the other form of the injections. Schering apparently has a big back log for the other form of interferon, the kind that is mixed by hand, since this recall. Has anyone else been told of the recall? I'm feeling pretty alone right now and I would love having others who are surviving help me figure out what else I should be doing. My concern is what does "impurities " mean. What have I been injecting into my body that could do it more harm? Any ideas would be appreciated. Kamin

KMR
Posts: 2
Joined: Nov 2009

I'm in exactly the same situation and very worried about why it was recalled and unable to get any updated info.

Reading your e-mail made me realize I was lucky that I was getting the pens delivered to my oncologist's office because they were contacted by the pharm company and called me right away (all of my meds were on the recall list). However, I don't know if there was the same kind of follow up with individual patients--which is what it sounds like is your case. I now do the reconstituted intron at home, which is less convenient.

I'm going to keep trying to get answers--probably from the FDA because I found Schering to be unhelpful; they seem to only want to talk to physicians.

I want to know what standard procedure is with a voluntary recall; we have a right to know what we were injecting and why it caused sufficient concern to pull the product.

kamin
Posts: 5
Joined: Nov 2009

I found out it was a class II recall.see below for further explanation. Kamin

http://www.usrecallnews.com/2008/03/product-recall-classes-i-ii-iii.html

p38flygirl
Posts: 2
Joined: Dec 2009

I am a patient also...Been taking since 1988 for CML...I hate to say it , but this is why lawyers have to get involved...I think they may protect the patient...It would have to be someone I know.....
The customer service person was quite rude to me...She didn't seem too concerned about my deliema of not having the drug...Please let me know if you get any more info...US patients have to stick together....

kamin
Posts: 5
Joined: Nov 2009

Hi... Well I left 2 messages requesting that the FDA contact me regarding what the side effects of injecting the recalled intron a may be. Nothing...no response. Scherring told me they're still testing. I'm frustrated. There is a two year "statue of limitations " on this. I'm wondering what I should do.

p38flygirl
Posts: 2
Joined: Dec 2009

I too, am a CML patient on INTRON A..I went to get a refill yesterday and discovered a recall...My oncologist had not even been notified..I also have been taking the recalled product...I think that is why my blood counts have not been stable...I think it must lose strength...I have been taking interferon since 1988...Of the almost 22 years, I have only been off of it for 4 or 5 years of the total time...I tried Gleevec when it came out and developed a severe allergic reaction...I then asked to be put back on Intron a...
I have had lots of side effects over the years...How about you ?? How long have you been taking it ??
My doctor told me to wait until she can talk to the Shering company on monday...They are closed for the holidays...We are trying to find enough of the other forms for me to take...I only have 2 doses on hand...I need to take one tomorrow...write me back so we can talk...Diane

daca1964
Posts: 6
Joined: Apr 2010

Hi,

I started Inter Feron A in November and yes they have discontinued the pen which I was upset about because it's easier then mixing the two together and injecting into my leg. I'm getting use to it but it's not fun. You can have the drug shipped directly to your house and do it yourself if you feel you can do it. Good Luck.

Deb

kamin
Posts: 5
Joined: Nov 2009

Hi Deb,
I'm off the self interferon injections as of 4/1/10. My thyroid is bouncing from hypo to hyper states. The MD agreed that I needed to get off of it. (I started with one month of high dose, 5 days a week in August and the self injections began in September/09). As a result, I had to quit 4 months earlier than the group that was in the initial study which resulted in the drug being used.)

I'm OK about stopping early. If the melanoma returns I know that I did the maximum that my body would allow. This rationalization and feeling better each day has been helping my spirits. I asked my oncologist about the recalled interferon. He didn't think that they will ever know what the long term effects may be. (I'm keeping it anyways)

The initial and only study that was completed to determine the effects on melanoma did not use the pens. He also can't tell me if going off the interferon early will decrease my years because there is no study that has checked 7 months instead of 11.

I didn't mind mixing it but I must admit that I don't want to see another syringe for a long time.

How are you holding up? Kamin

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network